By Topic

On satisfiability, equivalence, and implication problems involving conjunctive queries in database systems

Sign In

Cookies must be enabled to login.After enabling cookies , please use refresh or reload or ctrl+f5 on the browser for the login options.

Formats Non-Member Member
$33 $13
Learn how you can qualify for the best price for this item!
Become an IEEE Member or Subscribe to
IEEE Xplore for exclusive pricing!
close button

puzzle piece

IEEE membership options for an individual and IEEE Xplore subscriptions for an organization offer the most affordable access to essential journal articles, conference papers, standards, eBooks, and eLearning courses.

Learn more about:

IEEE membership

IEEE Xplore subscriptions

3 Author(s)
Sha Guo ; Sch. of Comput. Sci., Florida Int. Univ., Miami, FL, USA ; Wei Sun ; M. A. Weiss

Satisfiability, equivalence, and implication problems involving conjunctive queries are important and widely encountered problems in database management systems. These problems need to be efficiently and effectively solved. In this paper, we consider queries which are conjunctions of the inequalities of the form (X op C), (X op Y), and/or (X op Y+C), where X and Y are two attributes, C is a constant, and op ε {<, ⩽, =,≠, >, ⩾}. These types of inequalities are widely used in database systems, since the first type is a selection, the second type is a θ-join, and the third type is a very popular clause in a deductive database system. The satisfiability, equivalence, and implication problems in the integer domain (for attributes and constants) have been shown to be NP-hard. However, we show that these problems can be solved efficiently in the real domain. The incorporation of the real domain is significant, because the real domain is practically and widely used in a database. Necessary and sufficient conditions and algorithms are presented. A novel concept of the “module closure” and a set of sound and complete axioms with respect to the “module closure” are also proposed to infer all correct and necessary inequalities from a given query. The proposed axioms generalize Ullman's axioms (1989) where queries only consist of θ-joins

Published in:

IEEE Transactions on Knowledge and Data Engineering  (Volume:8 ,  Issue: 4 )